MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY VENTRICLEAR II VENTRICULAR DRAINAGE CATHETER SET WITH COOK SPECTRUM ANTIBIOTIC; CATHETER, VENTRICULAR (CONTAINING ANTIBIOTIC OR ANTIMICROBIAL AGENTS)

MEDTRONIC NEUROSURGERY VENTRICLEAR II VENTRICULAR DRAINAGE CATHETER SET WITH COOK SPECTRUM ANTIBIOTIC; CATHETER, VENTRICULAR (CONTAINING ANTIBIOTIC OR ANTIMICROBIAL AGENTS)
Catalog Number 50318
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product testing is in progress.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported to medtronic neurosurgery that a physician stated the catheter broke off during a procedure during insertion.According to the report, the catheter popped off/snapped while in the patient during the procedure.Reportedly, the patient experienced pneumocephalus.Per the surgeon, the current status of the patient was fine and they had returned to baseline.
 
Additional Manufacturer Narrative
Additional information received reported that due to the catheter breaking, the surgeon was delayed in relieving the intracranial pressure of the brain and the patient developed pneumocephalus.According to the report, a different manufacturer¿s catheter was used.It was noted that some breakage happened after the catheter had been sutured in the ventricles of the patient¿s brain.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information received reported that no unintended section of the catheter remained inside of the patient's body and no additional procedures were required due to the reported event.This reported event is 1 of 3 similar events.Please refer to manufacturer reports #2021898-2017-00223 and #2021898-2017-00224 for details regarding the other two events.The catheter was returned in two pieces of lengths 20 cm and 12 cm respectively.Both edges at tear site appeared to be jagged.It is unknown how or when the damage occurred.The returned segments were patent and passed leak testing when tested individually.Proteinaceous debris was observed within the interior and exterior of the catheter.A review of the manufacturing records for the supplied catheter showed no anomalies.All supplied catheters are 100% inspected at the time of manufacture.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
VENTRICLEAR II VENTRICULAR DRAINAGE CATHETER SET WITH COOK SPECTRUM ANTIBIOTIC
Common Device Name
CATHETER, VENTRICULAR (CONTAINING ANTIBIOTIC OR ANTIMICROBIAL AGENTS)
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key6514827
Report Number2021898-2017-00222
Device Sequence Number16171955
Product Code NHC
UDI-Device Identifier10827002441306
UDI-Public10827002441306
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K071640
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/18/2018
Device Catalogue Number50318
Device Lot Number7025160
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2017
Initial Date Received by Manufacturer 03/23/2017
Supplement Date Received by ManufacturerNot provided
Not provided
05/22/2017
Initial Report FDA Received Date04/22/2017
Supplement Report FDA Received Date05/25/2017
06/01/2017
10/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age24 YR